Last Updated Dec 2, 2021
Snorting Klonopin may intensify the drug’s effects, causing it to get absorbed more quickly. However, this can also pose its own dangers and is inherently drug abuse.
Dangers include inflammation, infection, and overdose as well as increased risk for accidents and injuries.
Why Do People Snort Klonopin?
People sometimes snort Klonopin and similar benzodiazepines in an effort to intensify the drug’s effects, resulting in a stronger high.
Snorting drugs causes them to get absorbed more quickly, which causes a sudden surge of the hypnotic-sedative effect Klonopin has rather than the slow buildup caused by taking the drug orally (which is how it is intended to be taken).
Key Facts About Klonopin
Some key facts about Klonopin and similar drugs include the following:
- Clonazepam, which Klonopin is a name-brand version of, is the second most prescribed benzodiazepine, the first being alprazolam.
- According to data between 2013 and 2020, clonazepam ranks in the top 50 medications based on the frequency that a given medication is prescribed in the United States.
- Some of the most life-threatening outcomes related to benzodiazepine misuse are related to polydrug use, where a person mixes benzodiazepines like Klonopin with drugs like alcohol or opioids.
The Dangers of Snorting Klonopin
Snorting Klonopin is not the intended method of using the drug. By definition, this is drug misuse.
It is also a drug that is intended as an intermediate-acting medication. Taking it in a different way than intended and absorbing it very quickly is not well studied. It has the potential to be seriously dangerous, as it can depress a person’s breathing substantially.
Snorting any drug not explicitly designed to be taken that way is a bad idea, according to health experts. Snorting powders of any kind is associated with swelling of the nasal lining, lung infections, and obstructions of respiratory tracts and nasal airways.
Even more dangerous is if the drugs are purchased pre-powdered from a black market dealer. These drugs are often cut with other substances, including powdered laundry detergent, caffeine, and laxatives, which can cause further damage.
How Long-Term Abuse Affects the Body & Brain
Benzodiazepines are typically intended for short-term use, as they can begin to have serious impacts on the body and brain if used for too long. This becomes even more likely if the drug isn’t used as prescribed.
Benzodiazepines work by affecting a certain neurotransmitter in the brain, enhancing its effect and causing the hypnotic-sedative effect that allows the drugs to treat a number of conditions caused by an abnormally active brain. However, this same process can also cause physical dependence to develop, as the brain adapts to these changes and starts to cause a person to experience withdrawal if they suddenly stop taking benzodiazepines. This is why you should talk to a doctor if you want to quit using benzodiazepines, as they can help you taper your doses and avoid withdrawal.
Misusing benzodiazepines is also associated with cognitive impairment, causing a person to be less coordinated, have a slower reaction time, experience memory loss, and more.
A person’s risk of car accident also increases while they are affected by benzodiazepines, equivalent to a blood alcohol level between 0.05 percent and 0.079 percent, meaning repeated long-term misuse can greatly increase one’s risk of an accident unless they avoid driving and similar activities. In older people, benzodiazepines can increase one’s risk of hip fracture by at least 50 percent.
Overall, experts are not yet sure of how, if at all, benzodiazepines should generally be used long term, but it’s clear that long-term abuse can represent a serious health and safety concern. Even long-term use where one follows all precautions set by a doctor carries risks that need to be understood, with all alternatives first considered.
Can You Overdose From Snorting Klonopin?
A large enough dose of any benzodiazepine can potentially cause a life-threatening overdose, with an overdose characterized by a potential coma and significant respiratory depression.
The exact level of risk associated with snorting Klonopin specifically is difficult to determine, as research into the drug being taken that way is limited, as that is not its intended route of use. With that said, one can expect a greater level of respiratory depression faster if the drug is taken in this way.
The risk of overdose is further heightened if Klonopin is combined with other substances.
Symptoms of a Klonopin Overdose
Symptoms of a Klonopin overdose include the following:
- Shallow or weakened breathing
- Impaired mental status
- Significantly reduced reflexes
- Excessive sedation
Death from benzodiazepine misuse alone isn’t likely, but it is possible. It becomes more common if the drug is used in combination with other drugs that also cause respiratory depression.
Benzodiazepine Overdose. (August 2019). BMJ Best Practice.
Benzodiazepine Use, Misuse, and Abuse: A Review. (June 2016). The Mental Health Clinician.
Clonazepam. (September 2021). ClinCalc, LLC.
It’s Not Just Chocolate Powder. You Shouldn’t Be Snorting Anything, Doctors Say. (July 2017). TIME.
Risks Associated With Long-Term Benzodiazepine Use. (2013). American Family Physician.
Snorted, Injected or Smoked? It Can Affect a Drug’s Addictiveness. (September 2015). The Conversation US, Inc.
Table of Contents